Risk for Acute Kidney Injury with Atypical Antipsychotic DrugsDec 10, 2014
Research published in the Annals of Internal Medicine reports several adverse effects, including acute kidney injury (AKI), associated with atypical antipsychotic drugs, specifically quetiapine (Seroquel), risperidone (Risperdal), and olanzapine (Zyprexa).
The outcomes include hypotension, acute urinary retention, and the neuroleptic malignant syndrome or rhabdomyolysis, the breakdown and release of muscle fibers into the bloodstream, which can lead to kidney failure. A group of researchers, largely based in Ontario, Canada, investigated the risk for AKI and other adverse outcomes associated with the use of atypical antipsychotic drugs versus nonuse, according to the article’s abstract. They conducted a population-based cohort study, with data from 2003 to 2012.
The study population was adults aged 65 years or older who received a new outpatient prescription for an oral atypical antipsychotic drug (n = 97,777) matched one-to-one with those who not taking these drugs. The primary outcome was hospitalization with AKI (assessed by using a hospital diagnosis code and, in a subpopulation, serum creatinine levels) within 90 days of beginning use of an atypical antipsychotic drug.
The researchers found that those in the study population who were taking an atypical antipsychotic drug had a higher risk for hospitalization with AKI (relative risk [RR], 1.73 [95% CI, 1.55 to 1.92]). The researchers report the association was consistent when AKI was assessed in a subpopulation for which information on serum creatinine levels was available (5.46% vs. 3.34%; RR, 1.70 [CI, 1.22 to 2.38]; absolute risk increase, 2.12% [CI, 0.80% to 3.43%]). The use of these drugs was also associated with hypotension (RR, 1.91 [CI, 1.60 to 2.28]), acute urinary retention (RR, 1.98 [CI, 1.63 to 2.40]), and all-cause mortality (RR, 2.39 [CI, 2.28 to 2.50]).
The researchers conclude that the “findings support current safety concerns about the use of these drugs in older adults.” These drugs are often given to nursing home patients to calm difficult behaviors associated with dementia, according to the New York Times. But these “chemical restraints” can pose serious risks, including raising overall mortality and an increased risk of falls.